Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 304, NWS Memphis, TN

June 14, 2008Itawamba County, Lee County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 14, 2008, 3:55 PM CDT for Itawamba County, Lee County, Monroe County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2008, 3:55 PM CDT (20:55 UTC)
Expired
Jun 14, 2008, 4:45 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 14, 3:45 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT SAT JUN 14 2008

.DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A WEAKLY
DEFINED SURFACE BOUNDARY ACROSS THE MID SOUTH THIS AFTERNOON.
REGIONAL WSR-88D RADAR TRENDS THIS AFTERNOON HAVE INDICATED THE
MAJORITY OF CONVECTIVE ACTIVITY OCCURRING PRIMARILY ACROSS
NORTHERN MISSISSIPPI. TEMPERATURES HAVE RISEN INTO THE MIDDLE TO
UPPER 80S ACROSS PORTIONS OF THE MISSISSIPPI RIVER DELTA WHICH HAS
BEEN RELATIVELY RAIN FREE FOR THE AFTERNOON. ELSEWHERE
TEMPERATURES RANGE FROM THE UPPER 70S TO LOWER 80S. MAIN CONCERNS
IN THIS FORECAST PACKAGE ARE FOG POTENTIAL TONIGHT AND CONVECTIVE
CHANCES THROUGH MUCH OF THE FORECAST PACKAGE.

WATER VAPOR SATELLITE TRENDS/UPPER AIR PROFILERS INDICATE MID
LEVEL SHORTWAVE WILL DEPART THE LOWER MISSISSIPPI VALLEY EARLY
THIS EVENING WITH HIGH PRESSURE BUILDING INTO THE MID SOUTH THIS
EVENING. FOR THE EARLY EVENING HOURS...A STRONG THUNDERSTORM OR
TWO IS STILL POSSIBLE ACROSS PORTIONS OF NORTHEAST MISSISSIPPI THOUGH
CHANCES WILL QUICKLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND
THE DEPARTING LIFTING MECHANISM. CLEARING SKIES...DECOUPLING
WINDS...AND RAINFALL FROM TODAY AND LAST NIGHT WILL BE VERY
FAVORABLE FOR THE FORMATION OF FOG...ESPECIALLY AFTER MIDNIGHT AS
TEMPERATURES FALL TO NEAR CURRENT DEWPOINTS. EVENING SHIFT WILL
MONITOR TRENDS FOR ANY ADVISORY POTENTIAL.

WEAK MID/UPPER LEVEL RIDGING WILL BRING SUNNY SKIES AND HIGHS IN
THE UPPER 80S TO LOWER 90S ACROSS THE FORECAST AREA SUNDAY. THE
RIDGING WILL QUICKLY BREAK DOWN AS SHORT TERM MODELS INDICATE A
CONVECTIVE COMPLEX DEVELOPING UPSTREAM ACROSS MISSOURI AND
DROPPING SOUTH/SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY SUNDAY
NIGHT INTO MONDAY. CURRENT MODEL TRENDS KEEP A MAJORITY OF THE
CONVECTION ACROSS CENTRAL ARKANSAS WITH AREAS WEST OF THE
MISSISSIPPI RIVER SEEING THE BEST CHANCE FOR ANY POTENTIAL SEVERE
WEATHER...PRIMARILY IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.

BEYOND MONDAY LONG TERM MODELS INDICATE AN UNSETTLED PATTERN
ACROSS THE REGION AS A SURFACE BOUNDARY STALLS OUT DOWNSTREAM OF
THE FORECAST AREA GRADUALLY LIFTS NORTH INTO THE MID SOUTH BY THE
END OF THE PERIOD. AS A RESULT...KEPT LOW END POPS GOING THROUGH
THE REMAINDER OF THE FORECAST.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

In the hours before

Special weather statement, Jun 14, 12:30 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 PM CDT SAT JUN 14 2008

MSZ022-141815-
CALHOUN MS-
1230 PM CDT SAT JUN 14 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF CALHOUN CITY AT 1230 PM
CDT...MOVING EAST AT 14 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 115 PM CDT.
Special weather statement, Jun 14, 3:19 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT SAT JUN 14 2008

MSZ024-142100-
MONROE MS-
319 PM CDT SAT JUN 14 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES EAST OF NETTLETON AT 319 PM CDT...
MOVING SOUTHEAST AT 11 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF AMORY AND
NETTLETON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 400 PM CDT.
Local storm report, Jun 14, 3:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 W LATHAM              36.43N 88.75W
06/13/2008                   WEAKLEY            TN   PUBLIC

            TREES DOWN ON REED ROAD.

0720 PM     TSTM WND DMG     4 NNE LATHAM            36.49N 88.69W
06/13/2008                   WEAKLEY            TN   PUBLIC

            TREES DOWN ON AUSTIN SPRINGS ROAD.

0740 PM     NON-TSTM WND DMG 2 W CARUTHERSVILLE      36.18N 89.70W
06/13/2008                   PEMISCOT           MO   PUBLIC

            WINDS BLEW PART OF THE ROOF OFF OF RADIO STATION KCRV IN
            CARUTHERSVILLE. POWER IS OUT IN PART OF THE AREA. A FEW
            TREES DOWN IN CARUTHERSVILL AS WELL.

0745 PM     FLASH FLOOD      PIGGOTT                 36.38N 90.20W
06/13/2008                   CLAY               AR   LAW ENFORCEMENT

            SIDE STREETS FLOODED IN PIGGOTT.

0805 PM     TSTM WND DMG     UNION CITY              36.42N 89.05W
06/13/2008                   OBION              TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN UNION CITY.

0850 PM     HAIL             COTTAGE GROVE           36.38N 88.48W
06/13/2008  E1.00 INCH       HENRY              TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN COTTAGE GROVE WITH WINDS ESTIMATED
            AT 45 MPH. NUMEROUS TREES DOWN THROUGHOUT COTTAGE GROVE.

0850 PM     TSTM WND DMG     5 W DYER                36.07N 89.08W
06/13/2008                   GIBSON             TN   EMERGENCY MNGR

            SEVERAL TREES DOWN BETWEEN DYER AND YORKVILLE.

0902 PM     TSTM WND DMG     TRENTON                 35.97N 88.94W
06/13/2008                   GIBSON             TN   LAW ENFORCEMENT

            2 BIG TREES DOWN BLOCKING CHRISTMASVILLE ROAD IN TRENTON.

0905 PM     HAIL             2 N PARIS               36.33N 88.31W
06/13/2008  E0.75 INCH       HENRY              TN   TRAINED SPOTTER

            PENNY SIZE HAIL JUST NORTH OF PARIS.

&&

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:33 AM CDTAreal Flood AdvisoryMEGAlcorn, Benton, Marshall, Prentiss, Tippah, Tishomingo106 min
Jun 14, 4:24 PM CDTAreal Flood AdvisoryMEGLee, Monroe2 hr
Jun 13, 7:04 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley41 min
Jun 13, 7:47 PM CDTAreal Flood AdvisoryMEGHenry, Weakley118 min
Jun 13, 7:52 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley38 min
Jun 13, 8:01 PM CDTSevere Thunderstorm WarningMEGHenry59 min
Jun 13, 8:19 PM CDTFlash Flood WarningMEGHenry, Obion, Weakley3 hr
Jun 13, 8:28 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Weakley47 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Decatur, Gibson, Haywood, Henderson and 1 more51 min
Jun 13, 8:58 PM CDTSevere Thunderstorm WarningMEGHenry29 min
Jun 13, 9:20 PM CDTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Lauderdale, Obion3 hr
Jun 13, 10:14 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Lauderdale, Tipton3 hr
Jun 13, 10:19 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton56 min
Jun 13, 10:20 PM CDTAreal Flood AdvisoryMEGCrockett, Haywood, Lauderdale115 min
Jun 13, 10:50 PM CDTAreal Flood AdvisoryMEGShelby115 min
Jun 13, 11:01 PM CDTAreal Flood AdvisoryMEGChester, Decatur, Haywood, Henderson, Madison119 min
Jun 13, 11:22 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman, Haywood, Madison, Tipton113 min
Jun 13, 11:47 PM CDTFlash Flood WarningMEGShelby80 min
Jun 14, 12:04 AM CDTAreal Flood AdvisoryMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more116 min
Jun 14, 12:21 AM CDTFlash Flood WarningMEGChester, Hardeman, Hardin, McNairy, Madison3 hr
Jun 14, 3:17 AM CDTAreal Flood AdvisoryMEGHaywood, Lauderdale, Tipton118 min
Jun 13, 7:17 PM CDTFlash Flood WarningMEGClay, Greene3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.